Arkansas, 2021

Hail in Arkansas, March 27, 2021

March 27, 2021 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed into northwestern Arkansas during the evening of the 27th, as a cold front moved into the area. The strongest storms produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into northwestern Arkansas during the evening of the 27th, as a cold front moved into the area. The strongest storms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 1:28 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 27, 1:28 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
228 PM CDT Sat Mar 27 2021

.DISCUSSION...
Cold front currently along and just south of the Interstate 44
corridor through NE OK is expected to accelerate eastward during
the late afternoon hours and clear northwest Arkansas by mid
evening. Currently pockets of agitated Cu are noted along and in
advance of the boundary with the 12z KFWD sampling how shallow the
low level moisture is with westward extent. As the front continues
eastward and encounters slightly higher moisture scattered showers
and storms are likely to develop and a rather brief window for
strong to severe storms will exist through early evening and
likely in the immediate vicinity of the frontal zone. Large hail
and strong gusts would be the primary severe hazards.

Pleasant conditions Sunday as sfc high settles across the region.

Monday will see heightened fire weather conditions as gusty winds
and warm temperatures return. Minimal moisture return is expected
with this initial day of return flow which will allow afternoon
humidities to fall into the mid 20 to lower 30 percent range.
Expect high grassland fire spread rates to develop especially
across northeast Oklahoma.

The next cold front passes on Tuesday with showers and isolated
storms increasing in coverage mainly Tuesday night before ending
across southern areas early Wednesday. Wednesday and Wednesday
night still appear as a below normal temperature period w/ a light
freeze possible early Thursday morning especially for colder
valleys of NE OK / far NW AR.

Quick warm up is expected Thursday and above normal
temperatures are likely Friday into next weekend. Friday may be
another period of heightened fire weather concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  68  45  77 /  10   0   0   0
FSM   47  68  41  75 /  30   0   0   0
MLC   46  68  42  75 /  30   0   0   0
BVO   40  66  40  76 /   0   0   0   0
FYV   40  63  35  73 /  40   0   0   0
BYV   42  61  39  71 /  40   0   0   0
MKO   44  66  41  74 /  20   0   0   0
MIO   40  63  42  73 /  10   0   0   0
F10   44  68  43  76 /  20   0   0   0
HHW   49  69  41  73 /  30   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....07
Hazardous weather outlook, Mar 27, 4:02 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Sat Mar 27 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Sat Mar 27 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA... Parts of northeast Oklahoma and northwest Arkansas.
	ONSET... Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA... Generally along and northwest of interstate 44.
	ONSET... Ongoing.

DISCUSSION...
Scattered showers and thunderstorms are starting to develop and
are picking up in intensity across far northwestern Arkansas and
far east- central Oklahoma along a weak cold front. Additional
storms could fire along the cold front into parts of southeast
Oklahoma. Instability and deep layer shear values will support a
few strong to severe thunderstorms through early this evening with
large hail and damaging wind gusts the primary severe weather
hazards. Showers and storms will quickly taper off after the sun
sets.

In addition to the thunderstorm threats, northerly winds gusting
to 25 mph behind the cold front could locally increase the fire
spread potential over parts of northeast Oklahoma that receive
little to no rainfall. Fire weather conditions should decrease
this evening and overnight as winds subside and humidity values
increase.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Very High Fire Weather Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Gusty southerly winds quickly return Monday and Tuesday ahead of
another cold front that will push through the region Tuesday.
These winds combined with lower humidity values and warm
temperatures increase fire weather concerns over portions of the
region Monday afternoon. The gusty winds will continue into
Monday night and Tuesday before the cold front pushes through.
Rain and isolated thunderstorm chances increase Tuesday night
into Wednesday before the upper level low pressure system pushes
east. Gusty southerly winds are expected again late next week
which may again increase the fire weather danger late next week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Mar 27, 4:40 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
540 PM CDT Sat Mar 27 2021

ARZ001-010-272315-
Benton AR-Washington AR-
540 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENTON AND NORTHERN
WASHINGTON COUNTIES UNTIL 615 PM CDT...

At 540 PM CDT, a strong thunderstorm was located 4 miles northwest of
Farmington, moving northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Lowell...
Farmington...                     Prairie Grove...
Tontitown...                      Bethel Heights...
Cave Springs...                   War Eagle...
Hobbs State Park...               Johnson...
Elm Springs...                    Avoca...
Prairie Grove Battlefield State...
Walnut Grove...
Savoy...                          Monte Ne...
Wedington...                      Rhea...

This includes Interstate 49 between mile markers 61 and 84.

LAT...LON 3594 9434 3606 9449 3644 9406 3627 9387
      3625 9387
TIME...MOT...LOC 2240Z 226DEG 48KT 3609 9431

Lacy
Special weather statement, Mar 27, 4:48 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
548 PM CDT Sat Mar 27 2021

OKZ069-070-072-074-272315-
Haskell OK-Adair OK-Muskogee OK-Sequoyah OK-
548 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...CENTRAL
SEQUOYAH...SOUTHEASTERN ADAIR AND SOUTHEASTERN MUSKOGEE COUNTIES
UNTIL 615 PM CDT...

At 548 PM CDT, a strong thunderstorm was located 5 miles northeast of
Tamaha, moving northeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Sallisaw...                       Stigler...
Vian...                           Marble City...
Tamaha...                         Brushy Lake State Park...
Brushy...                         Short...
Briartown...                      Kanima...
Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 294 and
312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 9513 3531 9525 3585 9451 3555 9446
TIME...MOT...LOC 2248Z 231DEG 53KT 3544 9490

Lacy

The radar

The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
March 27, 4:49 PM CST
Where
Washington County, 3 mi ENE of Wheeler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.137, -94.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947790.